Blog

< Back to Main Blog

Ask the Pharmacist: When is a Medication a Failure?

Q. Ever since having a baby I have been experiencing an average of one migraine attack per week. For home use, I was given Migranal (dihydroergotamine nasal spray). Last night I had to take the Migranal for the first time and much to my disappointment got little relief. Is this a drug that takes a couple of uses before it works? I sometimes wait until my headache is really bad before using drugs. Was I just too late in the headache for the medication to be effective?

A. In other words, when should an acute migraine medication be viewed as a failure? This is an important question. Unfortunately, there is not a clear answer. For a variety of reasons medications may never relieve a migraine attack, or just sometimes fail to help relieve an attack.

There are several actions you can take to ensure a medication works best. Many patients, including yourself, often wait until an attack is full blown before using a drug, yet we have research showing that the earlier a migraine attack is treated, the better the results. Thus, one of the best ways to optimize a drug’s effects is to use it as early as possible in an attack.

Treatment with medications not taken orally is not always simple. Patients typically have to learn the proper techniques for administering injections, but may not perform this technique properly while suffering from an attack. Some nasal sprays, such as Migranal, need to be assembled immediately prior to use and then inhaled correctly. Again, while in the midst of migraine pain, patients may make an error. Thoroughly educating yourself about how to use injections, nasal sprays and any other device is important.

Assuming patients perform these actions correctly, when is a medication a failure? Lack of effect for a single attack is probably not enough to completely dismiss a drug. As a general rule, headache specialists recommend patients treat between three to five attacks with a particular drug. If the medication fails to relieve the attack for the majority of treatments, then it is time to consider a different medication. When using this approach, it is important that patients have a back-up medication for instances when the initial drug does not work. Thus, all migraine patients should have a minimum of two acute drugs available.

Dihydroergotamine is among the most effective acute medications we have for migraine attacks, even attacks that are “really bad.” Unfortunately, this medication only comes as a shot and nasal spray, thus somewhat limiting its use since most patients prefer tablets. I would encourage you to treat at least two more attacks. If it fails those times, too, then call your healthcare provider.

Daily Ibuprofen Use May Lead to Rebound Headache

Q. I need to know how much is too much. My 8-year-old has daily tension-type headaches and takes two chewable Junior Motrin (ibuprofen) to relieve the pain once a day at the onset of headache. Is this too much and could it cause rebound headaches? His doctor also has him on Periactiný two times daily.

A. The daily or near-daily use of any acute medications, including ibuprofen, is a risk factor for the development of rebound headaches. This topic has been discussed before in this column, but it is an important message that merits repeating. Sadly, millions of people suffer with treatable, often preventable rebound headaches.

I do not know the details of your son’s health, but daily ibuprofen use is not ideal. Furthermore, daily ibuprofen use can decrease the effects of Periactin, which is a reasonable choice as a preventive agent. Aside from less ibuprofen use, if Pericatin does not help, the dose could be adjusted or there are alternative medications such as amitriptyline or protriptyline.

Please know that children often respond well to non-drug treatments for headache. For example, biofeedback or other relaxation techniques are options during an attack. The importance of a headache diary cannot be over-emphasized. Keep a diary and eliminate any headache precipitating factors. In this country, children’s diets often contain excessive amounts of sugar, caffeine and other potentially headache-unfriendly foods such as hot dogs. If a diary reveals a pattern between diet and headaches, changes should be made. Perhaps there is a relationship between poor sleep habits, school attendance, or long hours playing computer games and headache. If suspected, these issues need to be appropriately addressed.

Daily headache in children is a difficult situation that can be caused by a variety of reasons, not all of which are treatable with medications. I would encourage you to seek the help of a headache specialist.



Subscribe to our Newsletter

Gain access to the most current migraine and headache information, prevention,

treatment, research, and news.